Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

White spots on face. Diagnosed with pityriasis alba. Could stopping thyroid and cortisol medication cause it?

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2001
Answered : 297 Questions
Question
Hello Doctor,

I have been having white spots on my face since past few weeks. Went to a dermatologist other day, and he told me it was Pityriasis Alba, and prescribed a hydrocortisone ointment - Daktacort.

I have had this same issue around 7-8 months, but the spots disappeared after a while without any medication. Now, again, it's back, spreading each day on my face.

Please could you tell me why this occurs and the best solution to it. By the way, I suffer from pituitary adenoma namely Prolactinoma, and have very low thyroid and cortisol levels. Moreover, I have stopped thyroid and cortisol medications due to excessive weight gain. Could this be a reason for it?
Age : 28, height : 5ft, 6ins, weight : 80kgs
Please help! Desperate for an answer
Posted Thu, 26 Apr 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. V. Kumaravel 19 hours later
Hello,

Thanks for the query.

I do understand your concerns related to thyroid and cortisol.

Stopping cortisol and thyroid may not be the reason for your skin problems, but we should be clear whether thyroid and cortisol is required or not.

I would like to know some more details to guide you further.
1. Whether your pituitary adenoma was functional or not?
2. What was the size of the adenoma?
3. What were the other hormone levels?

I will be able to answer your query better if you could provide me the above mentioned details.

Awaiting your reply.

Regards
Above answer was peer-reviewed by
 
Follow-up: White spots on face. Diagnosed with pityriasis alba. Could stopping thyroid and cortisol medication cause it? 1 hour later
Hello Dr Kumaravel,

Thanks for your answer, and the answers to your queries are as follows:

1. The pituitary adenoma is still functional.
2. It is a macro-adenoma. Not sure of the size
3. All hormone levels are very low, except for Prolactin - which is extremely high

I was prescribed Cabergoline (twice a week), Hydrocortisone (daily) and Thyroid (daily) medicines. I was also given testosterone injection once a month. But I stopped all medications because of my excessive weight gain which did not reduce much after exercise and diet control. The weight gain was around the waist, buttocks and on the face (it's become a round face)

But now, I have lost weight a bit, and seem to be getting back in shape slowly. But I seem to be feeling the sideeffects of not having medications now, which are
1) Excessive sleepiness, difficultly in waking up:
2) Drowsiness
3) Lethargy and feeling weak
4) Forgetfulness
5) Frequent headaches
6) Difficulty in concentration
7) Chest getting enlarged slowly - due to prolactin

I find it extremely depressing with my weight gain, which is why I stopped medication. I do not have facial hair growth, and have gynaecomastia, short stature - 5ft 6 (my sister is taller than me) etc

Please help!




 
 
Answered by Dr. V. Kumaravel 10 hours later
Hello,

Thanks for your follow-up.

Your reports are in favor of Prolactin secreting functional pituitary macroadenoma with associated Hypopituitarism.

I feel you have to continue the cabergoline that was prescribed and dose to be adjusted based upon your prolactin levels, clinical profile and visual symptoms.

All your current symptoms may be related to stopping your thyroid and cortisol. Since all your hormones are low, you would require Excess cortisol replacement and inadequate thyroid replacement also can cause weight gain. You might also have associated endocrinologist and restart taking these medications and you will definitely improve.

Hope I answered all your questions. Please accept my answer in case you do not have further queries.

Best wishes and regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor